Jump to content

jimbo55: Starting Lexapro taper


jimbo55

Recommended Posts

Hi all.  Here's my story and question.

 

I've suffered from GAD my whole life.  The worst episode was when I was 12 (I'm 47 now).  I was put on Imipramine for about a year, then got off of it no problem.  I went back on Imipramine for about 6 months before I went to college.  Since about a 1 1/2 years ago, I was not on anything and would manage my anxiety through therapy.  

 

About 1 1/2 years ago my anxiety was really bad and therapy was just not enough.  So...I decided to try Lexapro (Escitalopram).  I found a good psychiatrist who was supportive of my request to only use a low dose (5 mgs).  I was really anxious to go on any medicine and really wanted to keep the dosage low.

 

Starting Lexapro was rough.  I gave up once, but then tried again.  The second time slower and at a smaller starting dose.  That helped (as did .25mg of Xanax as needed), and about 6 weeks after starting, I noticed a positive difference on my GAD and the side effects were almost nonexistent.  1 1/2 years later, my GAD is still pretty well managed with Lexapro.  I also take .25mg of Xanax or Klonopin on average about once a week.

 

While my GAD is under control, apathy has set in.  I also don't like the idea of being on Lexapro for life.  So, I decided to taper.  About 3 months ago, I went down to 3/4 of my 5mg tablet.  On the 4th or 5th day at that dose, I woke up in the middle of the night with a huge panic attack (while I have GAD, I don't normally get a full blown panic attack) as well as "dry heaves".  That scared me, so the next day I took a full pill and decided to try again later.

 

This time, I decided to use a lemon zester and shave a little off each pill.  While not as accurate as liquid, the amount of the shaving looks pretty consistent.  The amount shaved off is much less than 25%, and looks close to the recommended 10%.  This is day 4 and I think I'm having mild withdrawal symptoms.  I feel a little "spacey", my anxiety is slightly higher, and I feel a little nauseous.  It could also be the placebo effect!  The symptoms are manageable (I haven't even taken an Xanax)....for now.

 

So, now my question...Should I stay at this dose until I feel 100% normal?  Should I go back up to 5mgs and ask for the liquid?  How long do the withdrawal symptoms last at each drop in dosage?

 

Thanks!!!!

Jan 2016 started 5mg Lexapro for GAD.  Aug 15, 2017 started a slow taper.

.25mg Xanax or Klonopin as-needed (on average once a week)

Link to comment
  • ChessieCat changed the title to jimbo55: Starting Lexapro taper
  • Moderator Emeritus

Hi jimbo and welcome to SA.

 

I'm really pleased that you have found SA.  There is a wealth of information and lots of support here.

 

Accuracy is very important when tapering these drugs.  It is possible to get more accurate doses, see Tips for tapering off Lexapro (escitalopram)

 

It takes about 4 days for the drug to get to a steady state in the blood and a bit longer for it to register in the brain.

 

Would you please provide some additional details in your drug signature.  Dates for when you reduced and increased your doses.  We will then be able to see this information at a glance.  Please also inclde the Xanax.

 

Here are some links which you might find interesting and/or helpful:

 

Why taper by 10% of my dosage?

 

Dr Joseph Glenmullen's WD Symptoms Checklist

 

Windows and Waves Pattern of Stabilization

 

Stabilising After a Reduction - What Does That Mean?

 

How Psychiatric Drugs Remodel Your Brain

 

The really helped me to understand SA's recommendations:

 

How do you talk to a doctor about tapering and withdrawal?


What should I expect from my doctor about withdrawal symptoms?

 

 

 

 

 

 MISSION ACCOMPLISHED:    13 November 2021 -  0mg Pristiq      

Woohoo!!!  Finally off Pristiq   

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

My full tapering program     My Intro (goes to my tapering graph)    My website

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions.  I do not provide tapering advice via PM.  Please post questions in your Introduction topic.  Please do not tag me for any reason.  I am an unpaid volunteer and assist members if I am able to and when I have the time.  Thank you for your understanding.

Mid Nov 2021 changed to low carb diet due to diabetes & cholesterol.  Lost 1/16 body weight, BP has reduced a lot. 

Links to my exercises and weights.  I also do 3 x 5.5 min with HIIT on exercise bike with 20 secs/min as fast as I can cycle.

Link to comment

Thanks for your response.  I updated my signature.  I guess my main question, is how severe and for how long should I tolerate withdrawal symptoms before considering going back up?  How long do symptoms usually last after a drop in dose?

 

I decided to buy a nail file and shave even less off and I took that yesterday.  I feel a lot better.  But, I don't know if I should have stuck it out since my symptoms were mild.

 

Also, how much does a 5mg Lexapro pill weigh?  Seems like that's a dumb question, but the pill also has filler in it.  How much?  I ask because if it is really only 5mg, I'd have to get a really expensive scale if I wanted to weigh it.  .001g would not be sensitive enough as that's 1mg (20% of my starting dose).  I'd have to buy a .0001g scale.

 

Thanks.

Jan 2016 started 5mg Lexapro for GAD.  Aug 15, 2017 started a slow taper.

.25mg Xanax or Klonopin as-needed (on average once a week)

Link to comment
  • Moderator Emeritus

Hi Jimbo, welcome from me too. As Chessie said accuracy is very important in withdrawal. The nail file method has been used by many but is problematic as the dose lowers. It is far better if you can get the liquid. YOu can then dilute it as necessary as the dose lowers. It is important to make reductions that are consistent so that there are no big jumps and liquid is perfect for that. If you can't get liquid from your doctor it is possible to make your own liquid. 

 

http://survivingantidepressants.org/index.php?/topic/2693-how-to-make-a-liquid-from-tablets-or-capsules/

 

**I am not a medical professional, if in doubt please consult a doctor with withdrawal knowledge.

 

 

Different drugs occasionally (mostly benzos) 1976 - 1981 (no problem)

1993 - 2002 in and out of hospital. every type of drug + ECT. Staring with seroxat

2002  effexor. 

Tapered  March 2012 to March 2013, ending with 5 beads.

Withdrawal April 2013 . Reinstated 5 beads reduced to 4 beads May 2013

Restarted taper  Nov 2013  

OFF EFFEXOR Feb 2015    :D 

Tapered atenolol and omeprazole Dec 2013 - May 2014

 

Tapering tramadol, Feb 2015 100mg , March 2015 50mg  

 July 2017 30mg.  May 15 2018 25mg

Taking fish oil, magnesium, B12, folic acid, bilberry eyebright for eye pressure. 

 

My story http://survivingantidepressants.org/index.php?/topic/4199-hello-mammap-checking-in/page-33

 

Lesson learned, slow down taper at lower doses. Taper no more than 10% of CURRENT dose if possible

 

 

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy